Kansas, 2009

Damaging Wind in Kansas, August 17, 2009

August 17, 2009 · NWS SGF · 1 event in 1 county or zone

An isolated severe thunderstorm produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe thunderstorm produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 17, 8:51 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 17, 8:51 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
951 AM CDT MON AUG 17 2009

.UPDATE...

CONVECTION ASSOCIATED WITH SURFACE FRONT IN KANSAS AND 40 KNOT
LOW LEVEL JET CONTINUES TO PROGRESS EAST TOWARDS SOUTHEAST KANSAS
AND SOUTHWEST MISSOURI. IR SATELLITE SHOWS CLOUD TOPS CONTINUING
TO COOL ACROSS EAST CENTRAL KANSAS ASSOCIATED WITH FORCING ALONG
THE NOSE OF THE LOW LEVEL JET. AHEAD OF THIS CONVECTION...SKIES
ARE MOSTLY SUNNY ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
WITH THE AIRMASS CONTINUING TO DESTABILIZE FROM DAY TIME HEATING.
BASED UPON SATELLITE AND RADAR TRENDS EXPECT CONVECTION TO
CONTINUE TO MOVE EAST SOUTHEAST INTO THE FORECAST AREA LATE THIS
MORNING. ADDITIONAL CONVECTIVE DEVELOPMENT WILL BE POSSIBLE ALONG
RESIDUAL OUTFLOW BOUNDARIES WITH SOME DEVELOPMENT FREELY
CONVECTIVE FROM LIMITED CIN. WILL NEED TO MONITOR THE POTENTIAL OF
DAMAGING WINDS WITH SUFFICIENT DOWNDRAFT CAPE ALONG WITH THE
POTENTIAL OF LOCALIZED FLASH FLOODING FROM HIGH RAINFALL RATES AND
WHERE THUNDERSTORMS TRAIN.

ANGLE

&&

.DISCUSSION...

SHOWERS AND THUNDERSTORMS DEVELOPED OVER SOUTHEAST KANSAS AND
NORTHERN OKLAHOMA IN RESPONSE TO THE EXODUS OF A 200 MB SPEED MAX.
THIS SPEED MAX WAS MOVING INTO MINNESOTA THIS MORNING...LEAVING
BEHIND AN AXIS OF DIFFLUENCE WITHIN ITS RIGHT ENTRANCE REGION
ACROSS THE EASTERN PLAINS AND INTO NORTHERN OKLAHOMA.  OTHER
CONVECTION WAS LOCATED ALONG AND NORTH OF A FRONTAL SYSTEM OVER
NORTHEAST KANSAS AND NORTHERN MISSOURI.

THE PRIMARY FORECAST CHALLENGE WAS DETERMINING PRECIPITATION
CHANCES...ALONG WITH THE INTENSITY OF THUNDERSTORMS THIS AFTERNOON
AND EVENING.  A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE REGION
TODAY.  MEANWHILE A FRONTAL SYSTEM WILL SAG INTO CENTRAL AND
SOUTHERN MISSOURI TODAY AND TONIGHT.  PRECIPITABLE WATER VALUES WILL
RANGE FROM 1.60 TO 1.90 ALONG AND NEAR THE FRONT.

MEANWHILE...DAYTIME HEATING AND AFTERNOON DESTABILIZATION WILL LEAD
TO AN UNINHIBITED AIRMASS LEADING TO AN ENVIRONMENT THATS CONDUCIVE
TO SEVERE DOWNBURST WINDS.  THE ONE FLY IN THE OINTMENT WILL BE
RESIDUAL CLOUD COVER FROM THE ONGOING NOCTURNAL CONVECTION.  THESE
CLOUDS COULD LIMIT HEATING AND DESTABILIZATION...PARTICULARLY OVER
AREAS NORTH OF INTERSTATE 44.  ULTIMATELY...LOOK FOR FREQUENT
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...WITH SOME STORMS PRODUCING
DAMAGING DOWNBURST WIND GUSTS IN EXCESS OF 60 MPH.

HEADING INTO TONIGHT AND TUESDAY...THE PRIMARY LOW LEVEL ZONE OF
BAROCLINICITY REMAINS NORTH OF THE CWA.  THEREFORE...INCREASED LOW
LEVEL NOCTURNAL WINDS WILL SHIFT PARCELS ACROSS THIS BAROCLINIC
ZONE...CAUSING SHOWERS AND THUNDERSTORMS TO BE MORE PROMINENT IN
AREAS ALONG AND SLIGHTLY NORTH OF THE INTERSTATE 70 CORRIDOR.
BASICALLY THE SAME AREAS THAT HAVE BEEN EXPERIENCING THE MOST RAIN
OVER THE PAST FEW NIGHTS WILL HAVE A COUPLE OF MORE ROUNDS OF IT.

DEPENDING ON MORNING CLOUDS AND PRECIPITATION...TUESDAY AFTERNOON
COULD BE ANOTHER REPEAT OF AFTERNOON PULSE THUNDERSTORMS CAPABLE OF
PRODUCING DOWNBURST WINDS.  WITH THE FRONT STALLED NEAR THE
AREA...HIGH PRECIPITABLE WATER VALUES LINGER.  THE AMOUNT OF
AFTERNOON INSTABILITY THAT MATERIALIZES WILL DETERMINE THE FREQUENCY
AND INTENSITY OF STORMS.

THE FRONTAL SYSTEM EVENTUALLY EITHER DISSIPATES OR SHIFTS NORTHWARD
TUESDAY NIGHT INTO WEDNESDAY.  SHORTWAVE ENERGY IS INDICATED BY BOTH
THE GFS AND ECMWF TO SHIFT ACROSS THE CENTRAL PLAINS...TRIGGERING AN
MCS OVER NORTHERN KANSAS.  FOR THE MOST PART...I BELIEVE TUESDAY
NIGHT AND WEDNESDAY WILL BE DRY ACROSS THE OZARKS...FOR THE
EXCEPTION OF A FEW STRAY SHOWERS.

ANOTHER CHANCE FOR WIDESPREAD MEASURABLE RAINFALL WILL OCCUR
THURSDAY...AS A VERY POTENT COLD FRONT FOR AUGUST QUICKLY PUSHES
ACROSS THE REGION.  MEDIUM RANGE MODELS HAVE SPED UP THE TIMING OF
THIS FRONT...SHIFTING IT WELL INTO THE ARKANSAS BY THURSDAY NIGHT.
A MUCH DRIER AND COOLER AIRMASS REPLACES THE EXISTING
AIRMASS...ALLOWING FOR LESS HUMIDITY FOR THE UPCOMING WEEKEND.  IT
WILL BE A FANTASTIC WEEKEND FOR CAMPERS AND OTHER OZARK OUTDOOR
ENTHUSIASTS...AS OVERNIGHT LOWS COULD RANGE FROM THE LOW 50S TO THE
LOW 60S.

&&

.AVIATION...

FOR THE 17/1200Z KSGF/KJLN/KBBG TAFS...A COLD FRONT EXTENDS FROM
EASTERN IA INTO KS TO START THE TAF PERIOD. CLUSTERS OF THUNDERSTORMS
HAVE OCCURRED...MOSTLY ALONG AND NORTH OF THE FRONT FROM THE
NORTHWEST MO INTO KS. THE FRONT IS EXPECTED TO SLOWLY SAG SOUTH...AND
EXPECT EITHER EXISTING TSTMS TO RE-INTENSIFY WITH DAYTIME HEATING
OR NEW DEVELOPMENT TO OCCUR WHERE STRONG DAYTIME INSTABILITY CAN
DEVELOP. SHORT TERM FCST MODEL DATA INDICATES THAT CLUSTERS OF
STORMS WILL DEVELOP OVER SOUTHEAST KS AND WESTERN MO DURING THE
MID/LATE AFTERNOON AND MOVE SOUTH INTO THE TAF SITES LATE IN THE
DAY AND EARLY TONIGHT. IT WILL BE VERY HARD TO TIME ANYTHING PAST
A FEW HOURS OUT IN TIME...AND FOR NOW HAVE VCTS/CB ANNOTATED AT
ALL LOCATIONS. EXPECT VFR CONDITIONS THROUGH THE MORNING AND MAY
WILL SEE INCREASING CUMULUS/VFR CEILINGS DEVELOP BY AFTERNOON.
EXPECT PERIODS OF MVFR/LOCAL IFR CONDITIONS WITH MORE INTENSE
CONVECTION LATER TODAY AND TONIGHT. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 17, 3:09 AM CST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
409 AM CDT MON AUG 17 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
409 AM CDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DOWNBURST
 WINDS IN EXCESS OF 60 MPH...WILL BE POSSIBLE OVER EXTREME
 SOUTHEAST KANSAS AND THE MISSOURI OZARKS TODAY. SMALL
 HAIL...CLOUD TO GROUND LIGHTNING...AND PERIODS OF HEAVY RAIN WILL
 ALSO ACCOMPANY THESE STORMS. LOCALIZED FLASH FLOODING CAN NOT BE
 RULED OUT IN LOCATIONS THAT EXPERIENCE SLOW MOVING OR TRAINING
 THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 CLUSTERS OF THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH
 THURSDAY. A FRONTAL SYSTEM WILL STALL OUT OVER THE OZARKS
 REGION...WHICH WILL INTERACT WITH AN AIRMASS LOADED IN MOISTURE
 CONTENT TO PRODUCE THESE THUNDERSTORMS.

 A MORE POTENT COLD FRONT WILL SWING ACROSS THE REGION BY
 THURSDAY MORNING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WITH
 THIS FRONTAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Aug 17, 10:50 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 AM CDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND DMG     1 S CHEROKEE            37.33N 94.81W
08/17/2009                   CRAWFORD           KS   EMERGENCY MNGR

            ROOF DAMAGE TO HOME REPORTED. REPORT RELAYED VIA CHEROKEE
            COUNTY EM.

&&

HATCH

The radar

The Springfield radar (KSGF), 126 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
August 17, 11:35 AM CST
Where
Cherokee County, 2.36 mi WNW of Daisy Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.341, -94.821

The roof of a home was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193266.